Join 3,552 readers in helping fund MetaFilter (Hide)


Why do antibiotics make it hurt worse in my teeth area?
March 22, 2010 7:18 PM   Subscribe

Why does my tooth pain get so much worse after each antibiotic dose?

Secondary infection at the site of a few month-old root canal in a back molar. Infection caused by bruising from a bite occlusion (teeth shifted). They ground down the parts that were hitting. I'm on antibiotics (amoxicillin) three times a day, which I've been taking for four days now.
Every time I take my antibiotics, the pain flares up about half an hour to an hour later. I thought it was from chewing during eating, but I don't always take them with food now and it still happens. I missed my morning dose today and didn't have as much pain. Took my antibiotics later in the day and the pain flared up shortly after. As of today, I'm also on Vicodin for the pain. It has helped, but the flare up still happened after the latest dose of antibiotics.

I'm not looking for medical/dental advice. I plan on following my dentist's instructions and saw him earlier today because the pain had gotten worse (turns out they hadn't gotten everything adjusted properly last time). It's really just a curiosity thing, because I've always had an armchair interest in medicine and biology. It seems like a weird thing to happen. I'm just wondering if it could really be the antibiotics causing this, and if so, what is the mechanism for why it does this. When I search online, all I find is how antibiotics are used to treat flare-ups of dental problems, not the opposite.
posted by ishotjr to Health & Fitness (5 answers total)
 
Might be the antibiotics hitting the infection, killing the buggies and causing temporary (extra) inflamation until the dead white blood cells clear out.
posted by gjc at 7:35 PM on March 22, 2010


I had a reaction to the antibiotic. Turns out I'm deadly allergic to penicillin, amoxicillin, all the cillins basically. I didn't know the first time I took it and got a fever. Just figured it was the dental work. The next time, I got hives all over and my throat swelled up and it got scary.

If you aren't running a fever and you've been taking the antibiotics for a few days, though, it's probably as gjc says and you'll just have to tough it out.
posted by misha at 7:56 PM on March 22, 2010


Yeah, and I have been taking vicodin as well, so sorry for the weird rambly writing ;-) Thanks for the great answers, so far!
posted by ishotjr at 9:45 PM on March 22, 2010


To amplify gjc's likely explanation, oral tissue is intensely sensitive to swelling and given its comparatively small size for its sensory neuron density a very small amount of additional fluid goes a long way.

This is, in general, a good alarm system unless you're the one experiencing it. Get well, soon.
posted by fydfyd at 5:58 AM on March 23, 2010


Have you called a pharmacist to ask? I'd be curious as to what a pharmacist has to say on this one...
posted by FergieBelle at 6:21 AM on March 23, 2010


« Older Is there a good resource onlin...   |  How do I say “Happy birthday, ... Newer »
This thread is closed to new comments.